Arkansas, 2013

Flash Flood and Hail in Arkansas, March 22 to 23, 2013

March 22 to 23, 2013 · NWS JAN · 6 events in 2 counties and zones

Showers and thunderstorms developed in association with a passing low pressure system as warm and unstable traveled north ahead of the system. A squall line that swept across the region allowed large damaging hail, strong damaging wind gusts, and some flash flooding to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a passing low pressure system as warm and unstable traveled north ahead of the system. A squall line that swept across the region allowed large damaging hail, strong damaging wind gusts, and some flash flooding to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 22, 8:31 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 22, 8:31 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
931 PM CDT FRI MAR 22 2013

.DISCUSSION...A SHARP WARM FRONT REMAINS DRAPED ACROSS THE SWRN EDGE
OF THE CWA THIS EVENING. WHILE DEWPOINTS REMAIN IN THE 40S ACROSS
THE MAJORITY OF THE CWA...ALEXANDRIA LA IS REPORTING 65 AND THERE
ARE A FEW SITES REPORTING LOWER 70S ALONG THE LA COAST. AS AN UPPER
DISTURBANCE MOVES ACROSS THE REGION AND A WEAK SURFACE LOW TRACKS
ALONG THE FRONT...THE BOUNDARY WILL SLOWLY LIFT NORTHWARD OVERNIGHT.
MODEL GUIDANCE HAS BEEN INDICATING PRECIP DEVELOPMENT WOULD OCCUR
BETWEEN 00-03Z...AND INDEED THERE HAS BEEN AN INCREASE IN SHOWER
ACTIVITY ALONG THE AR/LA BORDER EASTWARD THROUGH THE DELTA OVER THE
LAST HOUR OR TWO. AS WE HEAD INTO THE LATE EVENING...THIS ACTIVITY
IS EXPECTED TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY NORTH
OF THE FRONT. ON THE OTHER HAND...THE 00Z KLCH SOUNDING...WHICH IS
REPRESENTATIVE OF THE AREA SOUTH OF THE FRONT...DEPICTED A
PRONOUNCED CAPPING INVERSION AROUND 800 MB. THIS WILL LIMIT
PRECIPITATION TO THE SOUTH OF THE FRONT OVERNIGHT. WITH THIS IN
MIND...POPS WERE DECREASED ACROSS THE HIGHWAY 84 CORRIDOR.

WITH REGARDS TO THE SEVERE THREAT TONIGHT...ALMOST ALL OF THE
ONGOING AND ANTICIPATED CONVECTION IS NORTH OF THE FRONT.
MESOANALYSIS INDICATES STEEP MID LEVEL LAPSE RATES ON THE ORDER OF
8-8.5 C/KM AND DECENT ELEVATED INSTABILITY WITH MUCAPES OF
1000-1500 J/KG FROM AROUND THE MS RIVER WESTWARD. IN ADDITION...0-6
KM BULK SHEAR VECTORS AROUND 70 KTS WILL BE CONDUCIVE FOR ORGANIZED
THUNDERSTORMS. ALL OF THESE PARAMETERS POINT TO LARGE HAIL AS THE
PRIMARY THREAT WITH ANY SEVERE STORMS LATER ON THIS EVENING...WITH
THE ARKLAMISS DELTA BEING THE AREA MOST LIKELY TO BE AFFECTED.
BECAUSE THIS ACTIVITY WILL BE ELEVATED...THE THREATS FOR DAMAGING
WINDS OR A TORNADO ARE SIGNIFICANT LOWER. AS A RESULT THE HWO AND
GRAPHICAST PRODUCTS WILL BE UPDATED TO FOCUS MORE ON THE LARGE HAIL
THREAT AND DOWNPLAY OTHER CONCERNS.

WITH THE FRONT NEARBY...THE TEMP/DEWPOINT FORECAST IS ALSO A
CHALLENGE. MOST AREAS ARE ALREADY AT OR THE LOW FOR TONIGHT...WITH
READINGS HOLDING STEADY OR SLOWLY INCREASING THROUGH THE REMAINDER
OF THE NIGHT. HOURLY GRIDS WERE ADJUSTED BASED ON CURRENT READINGS.
NO OTHER ADJUSTMENTS WILL BE MADE. UPDATED PRODUCTS ARE CURRENTLY
BEING SHIPPED. /DL/

&&

.AVIATION...PATCHES OF MAINLY LIGHT RAIN CONTINUE TO SHIFT EAST OVER
THE NORTHERN HALF OF THE REGION THIS EVENING...KGLH...KGWO...KGTR.
ADDITIONAL SHOWERS AND PERHAPS EVEN A FEW THUNDERSTORMS MAY
OCCUR LATE TONIGHT INTO EARLY SATURDAY MORNING WHILE GRADUALLY
SPREADING EAST. WIDESPREAD MVFR CONDITIONS WERE BEING
OBSERVED...WITH NORTHERN SITES FALLING TO IFR CONDITIONS DUE TO
CEILINGS LOWERING TO BETWEEN 700-1000 FEET AT TIMES.  THIS IS
EXPECTED TO CONTINUE OVERNIGHT...WITH A DECREASE IN VISIBILITIES
ALSO POSSIBLE IS SHOWERS DO INDEED INCREASE ACROSS THE AREA.
A STRONG LOW PRESSURE SYSTEM WILL MOVES ACROSS THE AREA ON
SATURDAY...AGAIN CAUSING DEGRADATION IN BOTH CEILINGS AND
VISIBILITIES DO TO LOW CLOUDS AND CONVECTION INCREASING IN INTENSITY
AND COVERAGE.  A FRONT WILL SHIFT THROUGH THE REGION LATE SATURDAY
NIGHT...WITH MUCH DRIER CONDITIONS AND COLD ADVECTION ANTICIPATED
SUNDAY. /19/

&&

.PREVIOUS DISCUSSION... /ISSUED AT 359 PM CDT FRI MAR 22 2013/
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...COMPLEX FORECAST FOR THE
NEXT 24-36 HOURS ACROSS THE AREA AS WE EXPECTED POTENTIAL FOR SEVERE
WEATHER AND HEAVY RAIN TO AFFECT AT LEAST A PORTION OF THE
ARKLAMISS.

THE REGION WILL REMAIN SOMEWHAT CAPPED FROM THIS AFTERNOON THROUGH
EARLY SATURDAY...BUT AS THE FORCING FROM THE SFC LOW/COLD FRONT
ALONG WITH INFLUENCE FROM A SPLIT UPPER JET PATTERN...THIS SHOULD
HELP TO ERODE ANY CONVECTIVE INHIBITION FOR LATER SATURDAY
MORNING/EARLY SATURDAY AFTERNOON AND INTO SATURDAY NIGHT.
TEMPERATURES WILL ALSO WARM SIGNIFICANTLY IN THE WARM SECTOR WITH
HIGHS NEARING 80 IN THIS REGION. DEPENDING ON WHERE THE WARM FRONT
SETS UP...THERE COULD BE A DECENT TEMPERATURE GRADIENT ACROSS THE
AREA AND CURRENT FORECAST TEMPERATURES MAY NOT HOLD COMPLETELY TRUE
IN SOME LOCATIONS. A RATHER UNSTABLE AIRMASS WILL DEVELOP ACROSS
MOSTLY THE REGION SOUTH OF I-20(OR WHERE THE WARM FRONT SETS
UP)AHEAD OF THE APPROACHING SFC LOW. MODELS CONTINUE TO SHOW UPWARDS
OF 2000 J/KG MUCAPE...1000-1800 J/KG MLCAPE...27-29C VERTICAL TOTALS
ALONG WITH SUFFICIENT CAPE IN THE HAIL GROWTH REGION. ALL OF THIS
WILL BE SUFFICIENT ENOUGH TO GENERATE THUNDERSTORMS WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. WE HAVE REINTRODUCED A
POTENTIAL FOR TORNADOES AS WELL BUT THIS CONFIDENCE IN THIS IS NOT
VERY HIGH...BUT IS NONZERO. HELICITY VALUES ARE NOT OVERALL VERY
IMPRESSIVE AND LOW LEVEL SHEAR IS RATHER WEAK BUT 0-6KM SHEAR IS
NEARING 50-60KTS.

IN ADDITION TO THE SEVERE POTENTIAL WILL BE SOME HEAVY RAIN RISK.
COME SATURDAY...THE DEEP LAYER FLOW WILL BECOME MORE UNIDIRECTIONAL
AND CORFIDI VECTORS WILL BE PARALLEL TO THE STALLED WARM FRONT. PW
VALUES WILL INCREASE TO AROUND 1.5-1.6 BY THE AFTERNOON THANKS TO
DECENT MOISTURE TRANSPORT ACROSS THE REGION. MODELS INDICATE
332-335K THETA-E AIR IN POSITION ACROSS SOME OF THE EASTERN AND
NORTHERN PORTIONS OF THE CWA AS WELL. ALL OF THIS WILL SPELL
POTENTIAL FOR HEAVY RAIN AND/OR TRAINING STORMS. THE ECMWF SHOWS
ROUGHLY 2-3 INCHES OF RAIN THROUGH THE EVENT IN EASTERN MISSISSIPPI
WHILE OTHER MODELS DO SHOW LESSER AMOUNTS. LATER SHIFTS WILL LIKELY
NEED TO CONSIDER A FLASH FLOOD WATCH AS IT APPEARS THE BEST TIME
PERIOD TO SEE THIS HEAVIER RAIN POTENTIAL BEING SATURDAY AFTERNOON
AND EVENING.

BY MIDNIGHT OR SO SATURDAY NIGHT...THE SFC LOW WILL PIVOT ACROSS THE
CWA MOVING TO THE NORTHEAST. THE UPPER TROUGH ASSOCIATED WITH THIS
SYSTEM WILL ALSO MOVE ACROSS MISSOURI. THE COLD FRONT WILL MOVE
THROUGH AND ACTIVITY LOOKS TO COME TO AN END. DRIER WEATHER WILL
MOVE IN BUT THE CLOUDS MAY LINGER A LITTLE WHILE SUNDAY. AS THIS SFC
LOW DEPARTS AND HIGH PRESSURE FILTERS IN AT THE SFC...THE PRESSURE
GRADIENT WILL BE TIGHT ACROSS AT LEAST SOME PORTION OF THE AREA.
MAV AND MET GUIDANCE INDICATES THE NEED FOR A WIND ADVISORY FOR A
PORTION OF THE DELTA SUNDAY BEHIND THE FRONT WHICH WILL NEED TO BE
ADDRESSED IN FUTURE FORECASTS. SOME AREAS COULD SEE ANOTHER FREEZE
SUNDAY NIGHT AS SKIES CLEAR AND CAA CONTINUES THOUGH WINDS WONT
DIMINISH MUCH OVERNIGHT WHICH COULD HAMPER THIS LATE FREEZE
POTENTIAL. DRIER AND COOLER WEATHER WILL PREVAIL FOR THE REMAINDER
OF THE SHORT TERM AS HIGH PRESSURE SETTLES INTO THE REGION. /28/

LONG TERM...MONDAY THROUGH THURSDAY...HIGH PRESSURE WILL BUILD INTO
THE AREA MONDAY. TEMPERATURES WILL BE BELOW NORMAL WITH HIGHS IN THE
50S BOTH MONDAY AND TUESDAY. OVERNIGHT LOWS WILL BE IN THE 30S SUNDAY
THROUGH TUESDAY NIGHTS WITH FROST POTENTIAL MONDAY AND TUESDAY
NIGHTS.

HIGH PRESSURE WILL REMAIN ACROSS THE AREA WEDNESDAY AND THURSDAY
DELAYING ANY RETURN MOISTURE FLOW UNTIL AFTER THE FORECAST PERIOD. A
GRADUAL MODERATION IN TEMPERATURES IS EXPECTED WEDNESDAY AND
THURSDAY. /02/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/19/28/02
Hazardous weather outlook, Mar 22, 8:16 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
916 PM CDT FRI MAR 22 2013

LAZ007>009-015-016-023>026-MSZ040>066-072>074-240230-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
916 PM CDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND
PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT...

SEVERE STORMS WILL BE POSSIBLE TONIGHT...ESPECIALLY OVER FOR
NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI WHERE INSTABILITY WILL BE
GREATEST. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF
DOLLAR SIZE AND DAMAGING WINDS UP TO 60 MPH. LOCALLY HEAVY RAINFALL
OF ONE TO TWO INCHES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SEVERE STORMS WILL AGAIN BE POSSIBLE SATURDAY AFTERNOON AND
EVENING. THE MOST INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF
DAMAGING WIND GUSTS AND LARGE HAIL.  A TORNADO OR TWO CANNOT BE RULED
OUT...ESPECIALLY ALONG THE HIGHWAY 84 CORRIDOR. LOCALIZED HEAVY
RAINFALL WILL ALSO BE POSSIBLE AS STORMS MAY PRODUCE RAINFALL RATES
OF TWO TO THREE INCHES IN A COUPLE OF HOURS. SUCH RAINFALL WOULD
RAISE THE CONCERN FOR FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT ACROSS THE WESTERN HALF OF THE
OUTLOOK AREA...AND AGAIN AREA WIDE SATURDAY AFTERNOON AND EVENING.

ARZ074-075-MSZ018-019-025>039-240230-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
916 PM CDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS AND
PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT...

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE TONIGHT...ESPECIALLY
ACROSS SOUTHEAST ARKANSAS AND LOCATIONS IN MISSISSIPPI ALONG THE
MISSISSIPPI RIVER WHERE INSTABILITY WILL BE GREATEST. THESE STORMS
WILL BE CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND DAMAGING
WINDS UP TO 60 MPH. LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HEAVY RAINFALL WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING.
ADDITIONAL RAINFALL OF ONE TO TWO INCHES COULD RAISE THE CONCERN FOR
FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT...PARTICULARLY OVER THE DELTA
REGION.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

19

In the hours before

Special weather statement, Mar 22, 9:11 PM CST, 1 hour 6 minutes before
LAZ007-230340-
MOREHOUSE LA-
1011 PM CDT FRI MAR 22 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1011 PM CDT FRI MAR 22 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 MPH
WINDS WAS LOCATED 5 MILES SOUTH OF BEEKMAN AT 1010 PM CDT...MOVING
NORTHEAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN MOREHOUSE PARISH SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3290 9202 3301 9183 3300 9144 3299 9144
      3299 9145 3298 9144 3295 9146 3275 9191
TIME...MOT...LOC 0310Z 239DEG 38KT 3287 9187

19
Special weather statement, Mar 22, 9:23 PM CST, 54 minutes before
ARZ074-075-230355-
ASHLEY AR-CHICOT AR-
1023 PM CDT FRI MAR 22 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1023 PM CDT FRI MAR 22 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 MPH
WINDS WAS LOCATED 7 MILES WEST OF PARKDALE AT 1023 PM CDT...MOVING
EAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL CHICOT AND EAST CENTRAL ASHLEY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3332 9120 3314 9117 3313 9120 3311 9120
      3310 9118 3309 9118 3303 9174 3321 9178
TIME...MOT...LOC 0323Z 260DEG 35KT 3314 9164

19
Special weather statement, Mar 22, 10:02 PM CST, 15 minutes before
ARZ074-230430-
ASHLEY AR-
1102 PM CDT FRI MAR 22 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1102 PM CDT FRI MAR 22 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 MPH WINDS WAS LOCATED 7 MILES WEST OF WEST CROSSETT AT 1102
PM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL ASHLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3321 9213 3322 9209 3323 9210 3326 9206
      3330 9174 3308 9172 3306 9212 3308 9214
      3311 9214 3315 9211 3316 9214 3319 9214
TIME...MOT...LOC 0402Z 264DEG 26KT 3316 9212

19

The radar

The Shreveport radar (KSHV), 191 km away, was scanning. The volume nearest the first event began at 04:19 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Ashley

When
March 22, 10:17 PM CST
Where
Ashley County, Crossett
Measured
0.75 in hail
Reported by
Public
Coordinates
33.130, -91.970

Hail, Ashley

When
March 22, 10:20 PM CST
Where
Ashley County, 1.5 mi NNE of North Crossett
Measured
1 in hail
Reported by
Public
Coordinates
33.170, -91.940

Hail, Chicot

When
March 23, 4:40 PM CST
Where
Chicot County, 0.58 mi W of Halley Jct
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.530, -91.390

Hail, Ashley

When
March 23, 5:25 PM CST
Where
Ashley County, 0.9 mi NE of Wilmot
Measured
1.75 in hail
Reported by
Public
Coordinates
33.060, -91.570

Hail, Chicot

When
March 23, 5:35 PM CST
Where
Chicot County, 1.38 mi N of Ross Van Ness
Measured
0.88 in hail
Reported by
Social Media
Coordinates
33.120, -91.350

The hail was up to 6 inches deep.

Flash Flood, Chicot

When
March 23, 8:45 PM CST to 9:45 PM CST
Where
Chicot County, 0.9 mi NW of Dermott to 1.41 mi NNE of Dermott
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.530, -91.440

Multiple streets were flooded in Dermott.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434877, 434878, 434879, 434880, 434881, 434882.